Antidepressant and Antimanic Medications: Case Examples
Major Depression and Concurrent General Medical Illness
A woman requested a consultation with a psychiatrist for her 79-year-old husband, who she said was depressed. The man had been discharged from a hospital the previous month after recovering from his third myocardial infarction. He was taking enalapril maleate, aspirin, and a thiazide diuretic. He also had benign prostatic hypertrophy and mild osteoarthritis. The patient’s internist had recognized symptoms of depression and had started treatment with trazodone, but when occasional premature ventricular contractions became more frequent, the doctor discontinued the drug and suggested that the patient see a psychiatrist.
The patient’s wife thought that he had been depressed for several months in his 40s, but he had not sought treatment at that time. When the patient was in his 50s, however, his internist prescribed doxepin. Neither the patient nor his wife remembered what his symptoms had been or whether the medication had helped. The patient was unaware of any history of depression in his family.
At the interview, the patient was preoccupied with how useless he felt his life had become since he had retired in his mid-60s, although the patient’s wife stated that until recently, he had enjoyed many leisure and recreational activities. The patient acknowledged thinking periodically about suicide but gave firm assurance he would not take his life because he loved his wife. He described sleeping fitfully through the night, although it was unclear whether this was primarily insomnia or secondary to frequent urination and occasional joint pain. He described having constipation and occasional palpitations.
The patient was agitated, often wringing his hands and once even standing up and pacing in the office. He was uninterested in eating but would do so at his wife’s request. He thought he may have lost a few pounds. He had not thought about sex for some time.
To avoid any disturbance of cardiac rhythm or the potential for postural hypotension or worsening of the patient’s urinary problems, the doctor decided not to prescribe a TCA. He chose a low dose of fluoxetine instead, beginning with 5 mg daily (using a liquid preparation) and increasing the dose by 5 mg each week. The patient showed no clinical benefit, and when the dose was increased to 20 mg, the patient complained of increased agitation and difficulty falling asleep. The doctor then switched the patient to bupropion, beginning with one 75-mg tablet the first day, 75 mg bid the second day, and then 75 mg tid for a week. At that time the dose was increased to 100 mg tid. The next week, the patient’s wife reported that he had more energy and interests and complained less about physical symptoms. The following week the patient himself smiled and acknowledged improvement, and by 6 weeks after the initiation of bupropion, both the patient and his wife believed him to be totally recovered. The doctor continued the patient on 300 mg daily of bupropion, and when no further symptoms emerged over the following 6 months, the medication was tapered and discontinued without difficulty.
A 27-year-old married father of two was brought to a hospital emergency room by police who had found him wandering naked on a city street at 1 a.m. The patient’s wife was notified and she rushed to the hospital, where she informed doctors that her husband had been acting increasingly strangely for the past week or two. The patient’s employer had notified her that her husband had been making irritating and provocative comments to co-workers and had been speaking and acting loudly, and that something appeared to be wrong with him. For the past several nights, she stated, her husband had been getting to bed late, if at all, and had been hatching what to her mind were outrageous schemes to make incredible sums of money. He had resisted her suggestions to see her physician, claiming that he felt better than he ever had before and that the doctor would only be jealous of his brilliance and creativity. She had been unsure of her husband’s whereabouts for the past 18 hours when the police called her.
In the emergency department, the patient spoke in an uncharacteristically loud voice, periodically bursting into song. He regaled the staff with his alleged accomplishments and surefire schemes for making money and improving the world. He became angry and verbally abusive when interrupted, but he reluctantly cooperated when pressured by the police officers. The patient became more cooperative when his wife arrived.
The patient’s wife had first met him after they had both graduated from college. He had told her that he had been hospitalized for several weeks on a psychiatric unit when he was a college student. She was unsure about the diagnosis or treatment. One of his cousins had committed suicide, and she thought an uncle might be taking lithium.
With persuasion from his wife, the patient agreed to be hospitalized on a psychiatric unit. Doctors prescribed haloperidol 5 mg bid and administered lorazepam 2 mg every 4 hours until the patient finally fell asleep. After conducting a medical and neurological examination and having baseline thyroid and renal function tests, an electrocardiogram, and a blood count performed, doctors also started lithium, beginning at a dose of 300 mg bid. A serum lithium level 5 days after the initiation of treatment was 0.4 mEq/L, and the doctors increased the dose to 300 mg tid. After taking another blood level 5 days later, the dose was increased to 600 mg bid, and at that dose, a steady-state serum level of 0.9 mEq/L was reached. On the 20th day the patient, much recovered, was discharged for intensive outpatient follow-up.
Revision date: July 7, 2011
Last revised: by Sebastian Scheller, MD, ScD